Abstract: FR-PO690

Effects of High Titers of Anti-Chimeric Antibodies Following Rituximab

Session Information

Category: Glomerular

  • 1001 Glomerular: Basic/Experimental Immunology and Inflammation

Authors

  • Roccatello, Dario, Ospedale San GIovanni Bosco, Torino, Italy
  • Sciascia, Savino, Center of Research of Immunopathology and Rare Diseases (CMID), Division of Clinical Immunology, Giovanni Bosco Hospital and University of Turin, Ita, Torino, Italy
  • Fenoglio, Roberta, Ospedale San GIovanni Bosco, Torino, Italy
Background

Monoclonal antibodies (MoAbs) are highly successful in treating various immunological disorders. The development of anti-drug antibodies (ADA) against the therapeutic MoAb is relatively common. In recent years, knowledge of how to assess immunogenicity of biological drugs has improved. ADA are thought to form immune complexes with the MoAb, leading to accelerated MoAB clearance and low decrease levels in the blood stream. Several reports showed an inverse relationship between MoAb levels and anti MoAb antibody formation. Further, patients who develop ADA are more likely to present with infusion-related adverse effects. Acute infusion reactions, including anaphylaxis, develop in a close temporal relationship to MoAb infusion.
Among the others MoAbs, Rituximab (RTX), an anti-CD20 monoclonal antibody, often results in the production of human anti-chimeric antibodies (HACA).In this study, we aimed to to evaluate the presence of HACA in patients with poor response to treatment with RTX

Methods

We assessed the incidence of HACA in patients with autoimmune diseases treated with the RTX and determine the potential relationship with trough drug concentration, efficacy, and patient-reported outcomes.

Results

When investigating 37 patients treated with RTX, we found very high-titer of HACA (> 1,000 AU) in 5 patients (13.5%): 2 with Systemic Lupus Erythematosus (SLE), 2 with Membranous Nephropathy (MN) and 1 patient with Mixed Cryoglobulinemia (MC). Details are given in table 1. In 4 of them, high titers of HACA were clearly related to unresponsiveness to RTX treatment. In the other case the appearance of high HACA titers was consonant with a severe hypersensitivity reaction during RTX re-treatment.

Conclusion

HACA detection and monitoring, especially in the cases of RTX re-treatment, could not only assure a safer administration, but also support a more rational strategy of treatment.

Table 1
CaseDisease# of cycles of RTXSteroids TherapyHACA titers (AU)RTX-level
1
SLE1Yes15,720ND
2SLE1Yes3,719ND
3MC3No14,6700
4MN1No1,0070
5*MN2No10,3630

Abbreviations are: NP: not determined. * Patient with severe hypersensitivity reaction